Understanding Narcan – Signs and Symptoms
Narcan has been in the news a lot recently as the opioid epidemic rages across the country. Narcan is a drug that saves lives when people are overdosing on opioids.
Narcan is the brand name of the medication, naloxone. It is an antidote to opioids. When Narcan or naloxone is administered, the effects of a heroin overdose or an opioid overdose are reversed. While it has been used by first responders and in emergency rooms for quite a while, what is new about it is the increasing number of people that are overdosing on opioids. This is due to the epidemic we are in the midst of in this country.
In many states, Narcan shots are easily available so that if you have a loved one who is addicted to opioids, you can carry the shot with you in case of an emergency. There is also a nasal spray that is more portable and easier to use.
What is Narcan?
Naloxone or Narcan is an opioid antagonist which is used to reverse opioid overdoses. The use of Narcan can sometimes help to diagnose an opioid overdose, it can reverse respiratory depression that occurs with an opioid overdose and it can help with blood pressure support in the event that someone is in septic shock.
How Narcan Works
Narcan binds to the opioid receptors to block the effect of an overdose and restore normal breathing to the patient in respiratory distress. It is both safe and effective and is actively saving lives every day in the United States.
Narcan is administered in three ways:
- Injection: The injectable version, which must be administered by a medical professional with training
- Auto-injection: The auto-injectible that families or ER staff can use to put the medication directly into the bloodstream of the person experiencing an overdose
- Intranasal spray: In a prepackaged nasal spray that uses no needles to deliver the medication
Prescribing Narcan as a preventative treatment for at-risk patients may be a more proactive effort that ultimately saves more lives. According to the National Institute on Drug Abuse, 36 states and the District of Columbia have “Good Samaritan” laws that provide immunity to bystanders seeking aid for someone who has experienced an overdose. Washington state has passed such laws.
Washington state’s RCW 69.41.095 says that any person (including a family member) or “entity” (such as a first responder, police officer, homeless shelter, etc.) can obtain, possess and administer naloxone. It also permits naloxone distribution under a prescriber’s standing order.
What to Do During an Opioid Overdose
If you think someone around you is overdosing on opioids, there are many steps that you should take. First, you will want to check the person to see if he or she responds. You can try shouting at them or shaking them. You should also check to make sure they are breathing.
If the person is overdosing, call 911 immediately, especially if they aren’t breathing. If you do have Narcan nearby, you should administer it. Even after the first dose, if the person starts vomiting or making gurgling sounds, if their heartbeat or breathing is slow or stopped, if their fingernails or lips appear blue or if they can’t be roused from sleep, they may need another dose of Narcan.
The emergency responders on the phone will typically provide instructions for how to perform rescue breathing. Also, there is a recovery position that you can put the person in to make sure they don’t choke.
Reversing Washington Overdose Rates
Narcan is a tool used to reduce Washington overdose death rates. The latest data is from 2016 and reveals that in that year, there were:
- 694 opioid-related deaths
- 435 prescription opioid deaths
- 287 heroin overdose deaths
- 87 synthetic opioid deaths
The latest data indicates that more than 27,000 people around the country every year are being saved by Narcan interventions. When people overdose on opioids, they often experience respiratory distress that can be life-threatening.
Availability of Narcan
Narcan is currently a prescription product. However, work is being done in a number of states to make Narcan available without a prescription. In other states, you may be able to get a Narcan shot or nasal spray to have on hand if someone you love is addicted to heroin or other opioids.
For people wondering where Narcan is available in Washington state, stopoverdose.org provides a list of local pharmacies that can fill a Narcan prescription. For anyone interested in finding Narcan for overdose in Washington state, there are a number of resources available:
- Any doctor or midlevel provider with prescriptive privileges can write an order for Narcan
- Any pharmacies can fill the prescription
- Some pharmacies in Washington State can even prescribe Narcan for overdose in collaboration with a drug rehab facility
- Syringe exchange or other community programs can distribute Narcan for overdose
Many medical professionals suggest that Narcan distribution should not only continue but also increase. The drug is both safe and effective in stopping opioid overdoses in Washington and other states.
If you love someone who has a drug addiction, it’s important to know about life-saving drugs like Narcan. However, it’s also important that you encourage them to seek treatment. Inpatient and outpatient treatment programs are available at The Recovery Village Ridgefield. Located in the Cascade Mountains, our facility is convenient to Seattle, Washington and Portland, Oregon. We are committed to helping those who are suffering with substance use disorder find a path to recovery. Contact The Recovery Village Ridgefield to discuss your treatment options today and learn about admission into a comprehensive treatment program.